Texas, 2018

High Wind in Texas, November 22 to 23, 2018

November 22 to 23, 2018 · NWS MAF · 1 event in 1 county or zone

Strong westerly winds occurred in the Guadalupe Mountains as an upper level trough passed over the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds occurred in the Guadalupe Mountains as an upper level trough passed over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 22, 4:22 PM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Nov 22, 4:22 PM MST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
522 PM CST Thu Nov 22 2018

.AVIATION...
00Z TAF issuance...

No major aviation concerns the next 24 hours, VFR conditions
should prevail at all area terminals. The exception will be for
MAF, where there remains a short window tonight for fog to briefly
form before winds quickly veer to the SW after midnight. For now,
will not include low vis at MAF and instead monitor and amend if
needed. Otherwise, expect light E/SE winds through this evening
veering to the SW later tonight then finally W by early-mid
morning, gusting to 20-24kt through Friday afternoon.

&&

.PREV DISCUSSION... /issued 253 PM CST Thu Nov 22 2018/

DISCUSSION...

A minor short wave trough will pass over west Texas and south-
eastern New Mexico overnight, bringing with it some increase in
upper level cloudiness and an increase in winds. Ahead of this
trough, the Guadalupes above 5000 feet will see windy conditions
with sustained winds near 40 mph likely. We will continue with the
high wind warning overnight. Winds across the adjacent plains
overnight could be tricky, with the potential for breaking waves
punching through the PBL and resulting in brief episodes of
strong westerly winds. Over the eastern Permian Basin and the
lower Trans Pecos, patchy fog is expected late tonight through
mid- morning Friday.

Black Friday will be seasonally warm as short wave ridging
progresses over the Southern Plains. Winds will subside over the
Guadalupes by mid morning. Temperatures will remain above normal
Friday night and Saturday. On Saturday, surface winds will
increase again ahead of a short wave trough dropping southeast
over the central Rockies. We expect high wind warning criteria
again in the Guadalupes, and as such we will sustain the high wind
watch for this area. In the wake of the aforementioned short wave
trough, a cold front will sweep south over west Texas and south-
eastern New Mexico early Sunday morning. Will definitely be cooler
Sunday with highs some 15 to 20 degrees colder than forecast highs
for Saturday.

Beyond Sunday, the patten looks dry with a warming trend. Zonal
flow aloft will bring with it periods of high cloudiness, but
otherwise, significant weather is not anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  69  43  73 /   0   0   0   0
Carlsbad                       47  69  40  72 /   0   0   0   0
Dryden                         48  75  45  77 /   0   0   0   0
Fort Stockton                  52  70  47  76 /   0   0   0   0
Guadalupe Pass                 43  60  41  63 /   0   0   0   0
Hobbs                          45  67  38  71 /   0   0   0   0
Marfa                          44  66  38  70 /   0   0   0   0
Midland Intl Airport           49  70  44  73 /   0   0   0   0
Odessa                         48  70  43  73 /   0   0   0   0
Wink                           48  71  39  75 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 PM this evening to 5 AM MST Friday for
     Guadalupe Mountains of Eddy County.

     High Wind Watch from Saturday morning through Saturday evening
     for Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 8 PM this evening to 5 AM MST Friday for
     Guadalupe Mountains.

     High Wind Watch from Saturday morning through Saturday evening
     for Guadalupe Mountains.

&&

27
Hazardous weather outlook, Nov 22, 10:59 AM MST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1159 AM CST Thu Nov 22 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1159 AM CST Thu Nov 22 2018 /1059 AM MST Thu Nov 22 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect tonight for the Guadalupe
Mountains.  West winds of 25 to 45 mph with gusts to 60 mph are
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Watch is in effect Saturday for the Guadalupe Mountains.
Southwest winds of 25 to 45 mph with gusts to 65 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 22, 9:38 PM MST to November 23, 3:37 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787925.